Journal of the Mathematical Society of Japan

A new graph invariant arises in toric topology

Suyoung CHOI and Hanchul PARK

Full-text: Open access


In this paper, we introduce new combinatorial invariants of any finite simple graph, which arise in toric topology. We compute the $i$-th (rational) Betti number of the real toric variety associated to a graph associahedron $P_{\B(G)}$. It can be calculated by a purely combinatorial method (in terms of graphs) and is denoted by $a_i(G)$. To our surprise, for specific families of the graph $G$, our invariants are deeply related to well-known combinatorial sequences such as the Catalan numbers and Euler zigzag numbers.

Article information

J. Math. Soc. Japan, Volume 67, Number 2 (2015), 699-720.

First available in Project Euclid: 21 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55U10: Simplicial sets and complexes
Secondary: 57N65: Algebraic topology of manifolds 05C30: Enumeration in graph theory

graph associahedron toric topology real toric variety graph invariant poset topology shellable poset


CHOI, Suyoung; PARK, Hanchul. A new graph invariant arises in toric topology. J. Math. Soc. Japan 67 (2015), no. 2, 699--720. doi:10.2969/jmsj/06720699.

Export citation


  • A. Björner, Shellable and Cohen-Macaulay partially ordered sets, Trans. Amer. Math. Soc., 260 (1980), 159–183.
  • M. P. Carr and S. L. Devadoss, Coxeter complexes and graph-associahedra, Topology Appl., 153 (2006), 2155–2168.
  • V. I. Danilov, The geometry of toric varieties, Uspekhi Mat. Nauk, 33 (1978), 85–134, 247.
  • M. W. Davis and T. Januszkiewicz, Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J., 62 (1991), 417–451.
  • M. W. Davis, T. Januszkiewicz and R. Scott, Nonpositive curvature of blowups, Selecta Math., 4 (1998), 491–547.
  • F. De Mari, C. Procesi and M. Shayman, Hessenberg varieties, Trans. Amer. Math. Soc., 332 (1992), 529–534.
  • T. Delzant, Hamiltoniens périodiques et images convexes de l'application moment, Bull. Soc. Math. France, 116 (1988), 315–339.
  • W. Fulton, An introduction to toric varieties, Ann. of Math. Studies, 113, Princeton Univ. Press, Princeton, N.J., 1993.
  • A. Hatcher, Algebraic Topology, Cambridge, 2002.
  • A. Henderson, Rational cohomology of the real Coxeter toric variety of type A, In: Configuration Spaces, Geometry, Combinatorics, and Topology, (eds. A. Björner, F. Cohen, C. De Concini, C. Procesi, M. Salvetti), Pisa, 2012, pp.,313–326.
  • J. Jurkiewics, Chow ring of projective nonsingular torus embedding, Colloq. Math., 43 (1980), 261–270.
  • T. Oda, Convex bodies and algebraic geometry, An introduction to the theory of toric varieties, Ergeb. Math. Grenzgeb. (3), 15, Springer-Verlag, Berlin, 1988.
  • The On-Line Encyclopedia of Integer Sequences,
  • A. Postnikov, Permutohedra, associahedra, and beyond, Int. Math. Res. Not., IMRN 2009, no.,6, 1026–1106.
  • A. Postnikov, V. Reiner and L. Williams, Faces of generalized permutohedra, Documenta Mathematica, 13 (2008), 207–273.
  • R. Stanley, Combinatorics and commutative algebra, Second edition, Progr. Math., 41, Birkhaüser Boston, Inc., Boston, MA, 1996.
  • R. Stanley, A survey of alternating permutations, Contemp. Math., 531 (2010), 165–196.
  • R. Stanley, Catalan addendum, rstan/ec/catadd.pdf.
  • A. Suciu and A. Trevisan, Real toric varieties and abelian covers of generalized Davis–Januszkiewicz spaces, preprint, 2012.
  • A. Suciu, Polyhedral products, toric manifolds, and twisted cohomology, talk at the Princeton–Rider workshop on Homotopy Theory and Toric Spaces, February 23, 2012.
  • A. Trevisan, Generalized Davis-Januszkiewicz spaces and their applications in algebra and topology, Ph.D. thesis, Vrije University Amsterdam, 2012; available at
  • A. Zelevinsky, Nested complexes and their polyhedral realizations, Pure and Applied Mathematics Quarterly, 2 (2006), 655–671.